Alabama, 2002Damaging Wind in Alabama, July 21, 2002
July 21, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 12:27 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 21, 12:27 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
127 PM CDT SUN JUL 21 2002
CURRENT SATELLITE AND RADAR LOOPS SHOWING MAINLY SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY OVER THE FORECAST AREA. ALL ACTIVITY BEING
DRIVEN BY HEATING AND SURFACE BOUNDARIES. ONLY WEAK UPPER LEVEL
SUPPORT BEING GIVEN BY UPPER LEVEL TROUGH OVER THE SOUTHEASTERN US.
THIS SCENARIO SHOULD CONTINUE TO PLAY OUT DURING THE NEXT SEVERAL
DAYS. POPS TONIGHT WILL PROBABLY BE BASED ON RADAR COVERAGE AROUND
THE TIME OF ZONE ISSUANCE.
MODELS CONTINUE TO SHOW COLD FRONTAL PASSAGE AROUND MID-WEEK...WITH
THE FRONT STALLING OUT OVER SOUTHERN ALABAMA. THIS MORNINGS HPC
SURFACE GRAPHICS ALSO DEPICT THIS SCENARIO. I STILL FIND IT HARD TO
SWALLOW...WITH IT BEING ALMOST TO THE END OF JULY...THAT THIS FRONT
WILL MAKE IT THAT FAR SOUTH. PREVIOUS YEARS HAVE HAD SIMILAR
FORECAST SITUATIONS...AND THE FRONTS ALWAYS SEEM TO STALL OUT WELL
TO THE NORTH OF WHERE THE MODELS HAVE INDICATED. GUT FEELING ON
THIS IS THAT THE FRONT WILL STALL OUT OVER NORTHERN ALABAMA.
WITH THIS FORECAST SCENARIO IN MIND...PLAN ON KEEPING SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGHOUT THE
EXTENDED PERIOD FOR THE ENTIRE AREA. TEMPERATURES CLOSE TO
PERSISTANCE MOST OF THE PERIOD.
HSV 071/092 072/092 072 222
BHM 072/092 072/092 073 233
MGM 072/093 073/093 073 454
.BHM...NONE.
In the hours before
Special weather statement, Jul 21, 12:30 PM CST, 3 hours before
ALZ001>050-212130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN JUL 21 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS MUCH OF NORTH AND
CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
...WITH PEAK INTENSITY AND COVERAGE OCCURRING DURING THE MID TO
LATE AFTERNOON HOURS. THE BEST CHANCE FOR SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE SOUTH OF A LIVINGSTON...TO MONTGOMERY...TO
EUFAULA LINE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE REMAINDER OF THE AREA.
SOME OF THESE STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE
THRESHOLDS...WITH FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND
GUSTY WINDS. HOWEVER...NO ORGANIZED SEVERE WEATHER ACTIVITY IS
EXPECTED.
NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS AFTERNOON
AND TONIGHT.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...4
MONTGOMERY...5
Thunderstorm Wind, Pickens
- When
- July 21, 3:30 PM CST
- Where
- Pickens County, 7 mi W of Reform
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.383, -88.133
A few trees were knocked down across CR 35 near the McShan community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, July 21, 20021 death · 1 event
- Wildfire in California, July 21 to 31, 2002$14 million · 1 event
- Wildfire in California, July 21 to 24, 2002$3.8 million · 1 event
- Hail and Damaging Winds in Nebraska, July 21, 2002$656,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Nebraska, July 21, 20022 injured · $100,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Mississippi, July 21, 2002$56,000 · 1.75 in hail · 24 events
- Flood and Hail in Georgia, July 21, 2002$54,000 · 1 in hail · 24 events
- Damaging Winds in Minnesota, July 21, 2002$91,000 · 87 kt wind · 11 events
- Damaging Winds in South Dakota, July 21, 2002$100,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in Iowa, July 21, 2002$58,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, July 21, 2002$50,000 · 78 kt wind · 4 events
- Damaging Winds in Iowa, July 21, 2002$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306610.